The Annals of Applied Probability

The $3x + 1$ Problem: Two Stochastic Models

J. C. Lagarias and A. Weiss

Full-text: Open access

Abstract

The $3x + 1$ problem concerns the behavior under iteration of the function $T: \mathbb{Z}^+ \rightarrow \mathbb{Z}^+$ defined by $T(n) = n/2$ if $n$ is even and $T(n) = (3n + 1)/2$ if $n$ is odd. The $3x + 1$ conjecture asserts that for each $n \geq 1$ some $k$ exists with $T^{(k)}(n) = 1$; let $\sigma_\infty(n)$ equal the minimal such $k$ if one exists and $+\infty$ otherwise. The behavior of $\sigma_\infty(n)$ is irregular and seems to defy simple description. This paper describes two kinds of stochastic models that mimic some of its features. The first is a random walk that imitates the behavior of $T (\operatorname{mod}2^j)$; the second is a family of branching random walks that imitate the behavior of $T^{-1} (\operatorname{mod}3^j)$. For these models we prove analogues of the conjecture that $\lim \sup_{n \rightarrow \infty}(\sigma_\infty(n)/\log(n)) = \gamma$ for a finite constant $\gamma$. Both models produce the same constant $\gamma_0 \doteq 41.677647$. Predictions of the stochastic models agree with empirical data for the $3x + 1$ problem up to $10^{11}$. The paper also studies how many $n$ have $\sigma_\infty(n) = k$ as $k \rightarrow \infty$ and estimates how fast $t(n) = \max(T^{(k)}(n): k \geq 0)$ grows as $n \rightarrow \infty$.

Article information

Source
Ann. Appl. Probab., Volume 2, Number 1 (1992), 229-261.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1177005779

Digital Object Identifier
doi:10.1214/aoap/1177005779

Mathematical Reviews number (MathSciNet)
MR1143401

Zentralblatt MATH identifier
0742.60027

JSTOR
links.jstor.org

Subjects
Primary: 11A99: None of the above, but in this section
Secondary: 60F10: Large deviations 26A18: Iteration [See also 37Bxx, 37Cxx, 37Exx, 39B12, 47H10, 54H25] 60J85: Applications of branching processes [See also 92Dxx]

Keywords
$3x + 1$ large deviations branching random walk

Citation

Lagarias, J. C.; Weiss, A. The $3x + 1$ Problem: Two Stochastic Models. Ann. Appl. Probab. 2 (1992), no. 1, 229--261. doi:10.1214/aoap/1177005779. https://projecteuclid.org/euclid.aoap/1177005779


Export citation